Hail, Fisher
- When
- May 4, 5:06 PM CST
- Where
- Fisher County, 2.7 mi ESE of Rotan
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.830, -100.430
A few severe thunderstorms developed across west central Texas. The storms produced large hail and a severe wind gust of around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A few severe thunderstorms developed across west central Texas. The storms produced large hail and a severe wind gust of around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 4, 4:45 PM CST, 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 545 PM CDT Wed May 4 2022 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE... Issued at 544 PM CDT Wed May 4 2022 The atmosphere remains favorable for severe storms, if storms are able to develop and/or move into our forecast area. ML CAPE is above 2500-3000 J/K, Effective Shear is 40-50 KT, and forecast soundings in our western and northern counties show profiles favorable for supercells. However, so far, storms have yet to materialize much in the warm sector (east of the dryline) or along the dryline itself (which stretches from near Snyder southwest through Ft Stockton). Having said that, we are starting to see some building clouds on satellite in Fisher and Scurry counties along the dryline, and hi-res models indicate storms developing in the next couple hours in Reagan/Glasscock counties and moving into the Western Concho Valley and also Stonewall county and moving into Haskell/Throckmorton counties. If storms do develop, they will likely be discrete and become severe with large to very large hail, damaging winds, and isolated tornadoes all possible. SJH && .SHORT TERM... (This evening through Thursday) Issued at 247 PM CDT Wed May 4 2022 ...Tornado Watch through 10 PM for much of the area... As of 230 PM...thunderstorms still hadn't developed in our CWA, but were developing just to our west. A Tornado Watch is in effect for areas west of a Brownwood to Junction line. Isolated to scattered storms are expected to continue developing just west of the area along a sharpening dryline, then move east into our area. Surface based CAPEs are greater than 4000 J/kg, deep layer shear is greater than 40 knots, and mid level lapse rates are 7.5 C/km or greater, so all the ingredients are in place for storms to quickly strengthen to severe levels. The one main caveat is coverage of storms within the watch area. Mesoscale CAMs have been widely dispersed in their resolutions concerning coverage of storms, so we could see one or two very intense storms move through the area, or several storms may develop, initially as individual storms, than then merge into an area or line of storms that move through. At any rate, if storms do move in this evening, the environment is in good shape for all modes of severe weather, although very large hail, and possibly tornadoes are the threats of most concern. Later tonight, models have also been developing a line of thunderstorms as the cold front moves south through the area, affecting areas mainly north and east of a San Angelo to Junction line late tonight after midnight. These storms are also expected to linger into the mid/late morning hours Thursday, with some of these storms also capable of large hail or damaging wind gusts. These storms should move east of the area by early afternoon on Thursday as temperatures warm up into the 80s most areas. && .LONG TERM... (Thursday night through next Tuesday) Issued at 147 PM CDT Wed May 4 2022 *** Forecast Highlights *** High pressure will make a return to the region for this weekend allowing highs to make a return to the triple digits. *** Forecast Interpretation *** After a round of unsettled weather on Wednesday afternoon through Thursday, the associated low pressure system will move off to the east. Behind this system, we have both the GFS and ECMWF models showing high pressure developing. As a result, high temperatures will be the highlight during this portion of the forecast period as they may reach into the triple digits for a large portion of our area. Beyond this, look for hot and mostly dry weather to continue early next week. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Wed May 4 2022 Currently we have mostly MVFR ceilings with a few showers around the area. Isolated to scattered TSRA are expected to develop this afternoon into the evening hours, but timing and location are still uncertain, so have kept the mention of TSRA to TEMPOs or VC groups at this time. Low clouds (MVFR) are expected to redevelop for much of the area later tonight around 06Z, and persist at our southern sites through most of Thursday morning. Another round of thunderstorms is expected to develop after 06Z tonight and could affect KABI, KSJT, and KBBD in the 09Z-12Z timeframe, with this same line potentially affecting KJCT after 12Z Thursday. KBBD, KSOA, and KJCT are expected to remain MVFR or worse through late Thursday morning. KSJT and KABI should improve to VFR ceilings before 18Z Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 83 56 94 / 60 30 0 0 San Angelo 64 87 59 97 / 40 20 0 0 Junction 67 88 60 95 / 40 40 0 0 Brownwood 64 84 56 94 / 60 60 0 0 Sweetwater 61 84 58 95 / 40 10 0 0 Ozona 66 87 59 95 / 30 20 0 0 Brady 65 84 59 94 / 40 50 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...20 LONG TERM....41 AVIATION...20
Hazardous Weather Outlook National Weather Service San Angelo TX 225 PM CDT Wed May 4 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-051930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 225 PM CDT Wed May 4 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Storms are possible across much of West Central Texas today. Some of these storms may reach severe levels, with the highest probabilities generally west of a Brownwood to Sonora line. Large hail will be the main threat, but damaging winds and perhaps an isolated tornado or two are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storms may linger into Thursday across the area. A few of the storms may become strong and approach severe levels, mainly southeast of a Coleman to Menard to Junction line. Large hail and damaging winds will be the primary threats. With temperatures at or above the 100 degree mark across portions of the area for Saturday through Monday, gusty winds will combine with the temperatures to bring critical fire weather conditions back to the Concho Valley and Big Country. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon and evening.
The Dyess AFB radar (KDYX), 115 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The West Texas Mesonet station, 5 miles west of Rotan, reported a wind gust of 61 mph.
The public reported quarter to ping pong ball size hail just north of Ozona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030133, 1030136, 1030134, 1030135.